Utah, 2013

Winter Storm and Winter Weather in Utah, March 8 to 9, 2013

March 8 to 9, 2013 · NWS GJT · 3 events in 3 counties and zones

A moist low pressure system from the Pacific brought significant to heavy snow to the mountains of eastern Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist low pressure system from the Pacific brought significant to heavy snow to the mountains of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 8, 4:02 AM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Mar 8, 4:02 AM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
402 AM MST FRI MAR 8 2013

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 401 AM MST FRI MAR 8 2013

THE UPPER LOW SHOWS A TIGHT CIRCULATION JUST OFF THE LOS ANGELES
COAST THIS MORNING. JET STREAK ROUNDING THE BOTTOM OF THE TROUGH
THIS MORNING WILL BEGIN PROGRESSION INLAND. THE WARM SECTOR
BAROCLINIC LEAF WAS MOVING OVER THE FORECAST AREA THIS MORNING
WITH ENHANCED CLOUD TOPS LOWERING CEILING HEIGHTS IN SE UTAH AND
SW COLORADO. LIGHTNING STRIKES SEEN IN SOUTHERN AZ ON THE JET
NOSE. THE NAM AND GFS WERE IN GOOD AGREEMENT AND FOLLOWED FOR
FORECAST DETAILS.

FORECAST TIMING WAS SLOWED A BIT THIS MORNING. PRECIPITATION
WILL DEVELOP IN THE SOUTHERN VALLEYS THROUGH THE AFTERNOON. THE
SOUTHERN MTNS WILL LIKELY DEVELOP LIGHT SNOW ON SOUTH-FACING SLOPES
STARTING THIS MORNING BUT SIGNIFICANT ACCUMULATIONS LOOK TO OCCUR
STARTING IN THE AFTERNOON. TIME HEIGHTS TIME THE BEST STORM WARM
SECTOR FORCING AT 00-03Z. THERE IS A LULL LATER TONIGHT THEN THE
FRONTAL FORCING OCCURS EARLY SATURDAY MORNING WITH SOUTHERN AND
CENTRAL ZONE OMEGA CENTERED ON 12-15Z. THE NEAR SURFACE
LOW/850-700MB TRACKS RIGHT ALONG OR JUST NORTH OF I-70 FRIDAY
NIGHT INTO SATURDAY MORNING. THIS ALSO SUPPORTS WARNINGS FOR THE
CENTRAL MOUNTAINS INCLUDING THE LOWER ELEVATION ROAN-TAVAPUTS
PLATEAUS AND WILL PROBABLY PUT A FEW INCHES OF WET SNOW IN THE
I-70 CORRIDOR SATURDAY MORNING. ISSUED AN ADVISORY FOR ZONE 8
WITH ZONE 7 POTENTIALLY TOO WARM FOR SIGNIFICANT ACCUMULATION.

INSTABILITY THIS AFTERNOON AND EVENING IS MARGINAL AND CONDITIONAL
AND MAINLY LIMITED TO THE SOUTHERN ZONES. SATURDAY INSTABILITY LOOKS
TO BE MORE WIDESPREAD BUT MAINLY LIMITED TO THE SOUTHERN AND CENTRAL
ZONES.

THE SOUTHERN VALLEYS CONTINUE TO DANCE WITH THE SNOW LEVEL. NAM FORECAST
SOUNDINGS OVER CEZ DRO AND PSO INDICATE NO ACCUMULATION FOR CEZ AT
5900 FEET THIS EVENING WHILE PSO AT 7700 FEET COULD GET SOME
ACCUMULATION. HAVE ISSUED ADVISORIES FOR THESE SOUTHERN VALLEYS
WITH THE BEST ACCUMULATION OCCURRING ABOVE 7500 FEET. ALSO ADDED
THE GUNNISON BASIN TO AN ADVISORY WITH 2-4 ACCUMULATIONS EXPECTED
AND HIGHER AMOUNTS OVER CERRO AND BLUE MESA SUMMITS.

AS THE COLD SECTOR OF THE STORM TAKES CONTROL EARLY SATURDAY...WINDS
SHIFT TO N-NE. SNOWFALL LOOKS TO BE LIMITED ACROSS THE NORTHERN
MOUNTAINS AND NW CO VALLEYS. BUT G25 TO 35MPH TO EVEN 45 MPH IN
PORTIONS OF THE ELKHEADS AND PARK RANGES WILL CREATE BLOWING AND
DRIFTING SNOW. ISSUED BLOWING SNOW ADVISORIES FOR ALL NORTHERN
ZONES EXCEPT THE UINTA BASIN THAT LOOKS TO REMAIN SHELTERED.
AROUND STEAMBOAT ELK RIVER ROAD AND HIGHWAY 131 FROM OAK CREEK
SOUTH TO STATE BRIDGE WILL LIKELY HAVE BLOWING AND DRIFTING SNOW
CREATING TRAVEL HAZARDS.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 401 AM MST FRI MAR 8 2013

THE UPPER LOW WILL BE LIFTING OUT TO THE PLAINS SATURDAY EVENING
WITH SNOW WINDING DOWN FROM WEST TO EAST DURING THE OVERNIGHT
HOURS. EXPECT DRY CONDITIONS WITH STRONG SUBSIDENT FLOW ON SUNDAY
IN THE WAKE OF THE EXITING SYSTEM...WITH HIGH PRESSURE THEN MOVING
IN FROM THE WEST. ECMWF AND GFS BOTH DRAG A FEW WEAK WAVES
THROUGH THE REGION MONDAY NIGHT AND TUESDAY...WITH A FEW LIGHT
SHOWERS GETTING SQUEEZED OUT ACROSS THE NORTHERN MOUNTAINS.
OTHERWISE...JUST AN INCREASE IN HIGH CLOUDS ANTICIPATED FOR THE
FORECAST AREA. FLAT RIDGE AXIS TRANSITIONS EAST OF THE REGION BY
MIDWEEK...KEEPING BULK OF WEATHER PRODUCING WAVES NORTH OF OUR
FORECAST AREA. TEMPS WILL BE CLIMBING BACK ABOVE SEASONAL NORMS BY
EARLY NEXT WEEK AND HOLD THERE THROUGH THURSDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 401 AM MST FRI MAR 8 2013

VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES THROUGH 18Z...ALTHOUGH
CLOUD BASES WILL BE GRADUALLY LOWERING THROUGH THE DAY. AREAS OF
RAIN AND SNOW...ALONG WITH ISOLATED THUNDERSTORMS SPREAD FROM
SOUTH TO NORTH TODAY...WITH MVFR AND IFR CONDS ARRIVING AT
TERMINAL SITES AFTER 22Z THIS AFTERNOON. THE THUNDERSTORMS WILL
BRING LOCALLY HEAVY PRECIPITATION...WITH VSBYS DIPPING BELOW 1/2
MILE IN HEAVY SNOW OVER THE MOUNTAINS. VALLEY RAIN SHOWERS WILL
TRANSITION TO SNOW OVERNIGHT...WITH WIDESPREAD MVFR CONDS BECOMING
COMMON AFTER 03Z THIS EVENING. NO IMPROVEMENT EXPECTED THROUGH 12Z
SATURDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT MST SATURDAY
     NIGHT FOR COZ003-009-012-017-018.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT MST
     SATURDAY NIGHT FOR COZ001-002-004-005.

     WINTER STORM WARNING UNTIL MIDNIGHT MST SATURDAY NIGHT FOR
     COZ019.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST
     SATURDAY FOR COZ008-014-021>023.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO MIDNIGHT MST
     SATURDAY NIGHT FOR COZ010-013.

UT...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT MST SATURDAY
     NIGHT FOR UTZ025.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
     SATURDAY NIGHT FOR UTZ023.

     WINTER STORM WARNING UNTIL MIDNIGHT MST SATURDAY NIGHT FOR
     UTZ028.

&&

SHORT TERM...JOE
LONG TERM...JDC
AVIATION...JDC
Hazardous weather outlook, Mar 8, 4:45 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
445 AM MST FRI MAR 8 2013

COZ001>014-017>023-UTZ022>025-027>029-091145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
445 AM MST FRI MAR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOUNTAIN SNOW AND VALLEY RAIN WILL SPREAD ACROSS THE REGION
THROUGH THE DAY TODAY AND BECOME WIDESPREAD TONIGHT. SEVERAL
WARNINGS AND ADVISORIES GO INTO AFFECT. FOR STORM DETAILS GO TO
OUR WEBSITE AT WWW.WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW LEVELS WILL LOWER INTO MOST VALLEYS BY SATURDAY MORNING WITH
SNOWFALL CONTINUING THROUGH THE AFTERNOON. DRY CONDITIONS RETURN ON
SUNDAY WITH A WARMING TREND THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. BUT YOU ARE ENCOURAGED TO
REPORT SNOWFALL DETAILS OR SIGNIFICANT WIND GUSTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, La Sal & Abajo Mountains

When
March 8, 8:00 AM MST to March 9, 6:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall amounts of 11 to 15 inches were measured above the 8000 foot level. Wind gusts of 25 to 45 mph produced widespread blowing and drifting snow.

Winter Storm, Eastern Uinta Mountains

When
March 8, 1:00 PM MST to March 9, 10:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 20 inches were measured across most of the area. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.

Winter Weather, Tavaputs Plateau

When
March 8, 5:00 PM MST to March 9, 5:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 9 inches were measured across the area. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519503, 519505, 519504.